ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO1057

Lactate Rising: The "Unconventional" Use of Continuous Renal Replacement Therapy in Metformin-Associated Lactic Acidosis

Session Information

Category: Dialysis

  • 701 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • El-Khoury, Bashir, US Air Force, Travis Air Force Base, California, United States
  • Stewart, Ian J., US Air Force, Travis Air Force Base, California, United States
Introduction

Metformin is considered first-line therapy for many patients with type II diabetes mellitus (DM2). Metformin toxicity is a rare, yet potentially fatal complication of chronic metformin use with an incidence of ~4.2 cases per 100,000 patient years and a mortality rate between 30-50%. Extracorporeal treatment with intermittent hemodialysis (iHD) remains the modality of choice for severe metformin poisoining. However, patients with metformin-associated lactic acidosis (MALA) often present similarly to patients with septic or cardiogenic shock with severe hemodynamic instability making iHD treatment less desirable. I present a case of severe metformin toxicity treated successfully with continuous venovenous hemofiltration (CVVH).

Case Description

A 75 year old male with history of hypertension, DM2, and chronic kidney disease presented with altered mental status, nausea, vomiting, hypoglycemia and dyspnea. His home medications included metformin 1 gm twice daily and Lisinopril. The patient was intubated and found to have an initial arterial pH of 6.82, serum bicarbonate of 4 mmol/L, potassium of 6.3 mmol/L, SCr of 8.1 mg/dL, white blood cell count of 23.3 x109/L and lactate of 20.5 mmol/L. He required maximal doses of both norepinephrine and vasopressin for hemodynamic support. An EKG demonstrated peaked T-waves; therefore, a temporary femoral dialysis catheter was placed and CVVH was initiated. Initial concern was for ischemic bowel versus septic shock, however, MALA was also considered. Lactate levels decreased over the subsequent 24 hours to <2.0 mmol/L and arterial pH increased to >7.4, and the patient was discharged from the hospital six days later. One week after discharge, the metformin level returned at 37 mg/L confirming the diagnosis of metformin toxicity.

Discussion

Metformin toxicity is a rare, but treatable condition that poses unique challenges to clinicians given its similar presentation to more frequently observed clinical ailments. Although iHD has been the preferred modality for treatment of MALA, this case demonstrates that not only is CVVH an acceptable alternative, but may be the safest modality given the diagnostic uncertainty initially present. More studies evaluating the utility of CVVH in MALA may be beneficial to determine the optimal modality of extracorporeal therapy in patients with this rare but fatal condition.